Alert archive / Florida / Flood Watches in 2023
Flood Watch 2, NWS Miami, FL
NWS Miami, FL issued this flood watch at May 24, 2023, 1:26 PM EDT for Broward County, Miami-Dade County, Palm Beach County, Florida. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- May 24, 2023, 1:26 PM EDT (17:26 UTC)
- Expired
- May 24, 2023, 8:30 PM EDT
- In force
- 7 hr
- Issued by
- NWS Miami, FL
- Flood severity
- None
Counties Broward County, FL, Miami-Dade County, FL, Palm Beach County, FL
The radar
The Miami radar (KAMX), 59 km from the middle of the area, began a volume at 17:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 5.4 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1564 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 904 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before this flood watch went out at May 24, 12:57 PM EDT, 29 minutes earlier.
Area forecast discussion, May 24, 12:57 PM EDT, 29 minutes before
Area Forecast Discussion National Weather Service Miami FL 1257 PM EDT Wed May 24 2023 ...New AVIATION... .UPDATE... Issued at 842 AM EDT Wed May 24 2023 ...Strong to Severe Storms Possible This Afternoon/Evening with Locally Heavy Rainfall... No major changes to the near term grids this morning. Today is starting off with mostly clear skies across South Florida, but that will quickly change as we head into the afternoon, with scattered to numerous showers and thunderstorms developing, primarily across the interior and east coast. The 12Z MFL sounding shows decent potential for strong to severe storms, as temps have cooled aloft (-11C at 500mb, <14kft FZL) with the upper level trough moving over the FL peninsula. Favorable instability is expected, with forecast MLCAPE over 2000 J/kg and steep mid level lapse rates. Sufficient bulk shear will be in place, around 20-30kts, primarily driven by strong winds aloft, as Sfc-3km winds are weak. Storms are expected to initiate along converging boundaries over the interior and western edge of the east coast metro, and then slowly drift east, with activity tapering off in the evening. Storms will be capable of producing damaging winds, hail, and locally heavy rainfall. Due to the very slow storm motion, there is the potential for localized flooding with any storm. Isolated pockets of 4-6 inches of rainfall are not out of the question today, but generally expecting a more widespread 1-3 inches of rainfall for the areas that see storms. && .SHORT TERM... (Today through Thursday) Issued at 315 AM EDT Wed May 24 2023 A weak surface low remains over central Florida this morning with an associated stationary boundary across Northern Florida. This system will push southeastward towards South Florida by late tonight and allow for continuation of the unsettled pattern. As a result, scattered to numerous showers and thunderstorms will be likely across South Florida this afternoon and Thursday afternoon. While the better dynamics will be to our north, a few strong to severe thunderstorms will be possible both days especially around the lake region and over into Palm Beach county. Damaging wind gusts would be the primary threat, however cooling temps aloft may allow for some hail in a few storms as well. With fairly weak storm motions again today, localized flooding could be a concern over the metro, especially in poor drainage areas. High temperatures will be in the upper 80s to lower 90s with overnight lows in the upper 60s for interior areas and low-mid 70s for coastal areas. && .LONG TERM... (Thursday night through Tuesday) Issued at 315 AM EDT Wed May 24 2023 The unsettled pattern continues at least through the first half of the long term period. A mid to upper level cutoff low is progged to develop across the eastern CONUS and begin pushing towards the Southeast late on Thursday. This feature will deepen through the day on Friday and aid in the development of a surface low just off the northeast Florida coast by late Friday. At the surface, the remnants of a frontal boundary that was stalled just to the north of the region will continue to allow for a rather light west to southwesterly wind flow through the end of the week. This will allow for rich tropical moisture to continue to advect into the region as the latest forecast soundings show PWAT values hovering between 1.6 and 1.8 inches. These features will allow scattered to numerous showers and thunderstorms to develop across the entire South Florida area and local waters Friday afternoon. With cooling 500mb temps, a few strong storms cannot be ruled out with the best chance for seeing stronger cells around the Lake Okeechobee region. Heading into the weekend, the upper level cutoff low likely will linger across the Southeast and keep South Florida in a westerly- southwesterly regime through the weekend. This will favor scattered afternoon sea breeze driven showers and thunderstorms across portions of the interior and eastern metro areas each day. Some guidance is showing a chance for mid-upper level dry air to reach the area on Saturday and Sunday and this could potentially limit coverage somewhat although it seems there will be enough lower-level moisture to support at least a few showers and thunderstorms each day, especially on Saturday. Temperatures across the area will remain hot through the long term period. Highs will likely be reaching the lower 90s and heat indices in the upper 90s each day. The evenings will remain warm, with lows dropping to the low 70s along the East coast and mid 60s in the interior. && .AVIATION... (18Z TAFS) Issued at 1251 PM EDT Wed May 24 2023 Increasing scattered to numerous showers and thunderstorms are expected until the evening hours. Expect periods of reduced vis and low cigs with any storm affecting the terminals, so AMDs/TEMPOs may be needed. Light SSW flow with a more westerly component over APF with Gulf breezes. Brief easterly sea breeze winds possible through the evening at east coast terminals. Winds become light and variable again late tonight and overnight. Another round of scattered to numerous showers and thunderstorms expected on Thursday. && .MARINE... Issued at 315 AM EDT Wed May 24 2023 South to southwesterly flow will prevail across Atlantic waters today and tomorrow with Northwesterly flow across Gulf waters. Low seas will dominate outside of the Gulf Stream, with 2-3 feet within the current. Showers and storms expected each day this week, which may result in locally hazardous seas and winds. && .BEACHES... Issued at 315 AM EDT Wed May 24 2023 Along the Atlantic coast, onshore flow will result in a moderate rip current risk along the Atlantic beaches. An elevated risk will remain for the next several days across the Palm beaches due to an increasing NE swell.| && .PRELIMINARY POINT TEMPS/POPS... Miami 73 86 73 86 / 50 80 80 90 West Kendall 69 87 69 87 / 50 80 80 90 Opa-Locka 71 87 71 87 / 50 80 70 90 Homestead 71 86 71 86 / 60 80 80 90 Fort Lauderdale 72 84 72 85 / 50 80 80 90 N Ft Lauderdale 73 85 72 85 / 50 80 80 90 Pembroke Pines 71 87 71 87 / 50 80 70 90 West Palm Beach 70 86 71 85 / 60 90 80 90 Boca Raton 71 87 71 87 / 60 90 80 90 Naples 73 87 72 87 / 50 80 70 70 && .MFL WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. GM...None. && SHORT TERM...99 LONG TERM....99 AVIATION...Culver
Hazardous weather outlook, May 24, 8:36 AM EDT, 4 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Miami FL 836 AM EDT Wed May 24 2023 AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676- 251245- Lake Okeechobee-Biscayne Bay- Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM- Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM- Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM- Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM excluding the territorial waters of Bahamas-Glades-Hendry- Inland Palm Beach County-Metro Palm Beach County- Coastal Collier County-Inland Collier County-Inland Broward County- Metro Broward County-Inland Miami-Dade County- Metropolitan Miami Dade-Mainland Monroe-Coastal Palm Beach County- Coastal Broward County-Coastal Miami Dade County-Far South Miami- Dade County- Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM- Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM- Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM- 836 AM EDT Wed May 24 2023 ...Strong to Severe Thunderstorms This Afternoon & Evening... ...Moderate Risk of Rip Currents for All Atlantic Beaches... This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Florida, southern Florida, southwest Florida and Gulf of Mexico. .DAY ONE...Today and tonight. Thunderstorms: Scattered strong to severe thunderstorms are likely this afternoon and evening across interior and eastern portions of the area. The main hazards will be locally heavy rainfall, gusty winds, small hail, and lightning. Flooding: Heavy rainfall within showers and thunderstorms could lead to localized flooding in the low lying and poor drainage areas today. Rip Currents: There is a moderate risk of rip currents for the Atlantic beaches. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. An elevated risk of rip currents is likely to continue for the rest of this week, mainly along the Palm Beaches. The risk of rip currents will increase across all east coast beaches heading into the upcoming holiday weekend. Showers and storms will remain fairly widespread through the end of the week. Periods of heavy rain will be possible and could lead to localized flooding concerns especially across the east coast metro areas. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report high wind, hail, and flooding to the National Weather Service forecast office in Miami while following all local, state, and CDC guidelines.
The office that day
Everything else NWS Miami, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 8:28 PM EDT | Special Weather Statement | MFL | Collier | 32 min |
| May 23, 9:44 PM EDT | Special Weather Statement | MFL | Broward | 31 min |
| May 23, 10:30 PM EDT | Special Weather Statement | MFL | Broward | 60 min |
| May 24, 1:26 PM EDT | Areal Flood Advisory | MFL | Palm Beach | 2 hr |
| May 24, 1:28 PM EDT | Special Weather Statement | MFL | Miami-Dade | 47 min |
| May 24, 1:31 PM EDT | Special Weather Statement | MFL | Martin | 44 min |
| May 24, 1:33 PM EDT | Special Marine Warning | MFL | 57 min | |
| May 24, 1:33 PM EDT | Special Weather Statement | MFL | Miami-Dade | 27 min |
| May 24, 2:00 PM EDT | Special Weather Statement | MFL | Miami-Dade | 45 min |
| May 24, 2:03 PM EDT | Severe Thunderstorm Warning | MFL | Palm Beach | 27 min |
| May 24, 2:30 PM EDT | Special Marine Warning | MFL | 43 min | |
| May 24, 3:17 PM EDT | Special Weather Statement | MFL | Broward | 43 min |
| May 24, 3:21 PM EDT | Special Marine Warning | MFL | 54 min | |
| May 24, 3:33 PM EDT | Special Weather Statement | MFL | Palm Beach | 42 min |
| May 24, 3:34 PM EDT | Special Marine Warning | MFL | 41 min | |
| May 24, 3:34 PM EDT | Special Marine Warning | MFL | 86 min | |
| May 24, 3:37 PM EDT | Severe Thunderstorm Warning | MFL | Broward | 23 min |
| May 24, 3:40 PM EDT | Special Weather Statement | MFL | Hendry | 50 min |
| May 24, 3:43 PM EDT | Areal Flood Advisory | MFL | Broward | 2 hr |
| May 24, 3:44 PM EDT | Special Weather Statement | MFL | Glades | 31 min |
| May 24, 3:47 PM EDT | Special Weather Statement | MFL | Broward, Collier | 28 min |
| May 24, 3:48 PM EDT | Special Weather Statement | MFL | Hendry | 42 min |
| May 24, 3:50 PM EDT | Severe Thunderstorm Warning | MFL | Palm Beach | 40 min |
| May 24, 4:06 PM EDT | Areal Flood Advisory | MFL | Palm Beach | 114 min |
| May 24, 4:14 PM EDT | Special Marine Warning | MFL | 61 min | |
| May 24, 4:14 PM EDT | Special Weather Statement | MFL | Broward | 46 min |
| May 24, 4:26 PM EDT | Special Weather Statement | MFL | Glades, Hendry | 49 min |
| May 24, 4:32 PM EDT | Special Weather Statement | MFL | Palm Beach | 43 min |
| May 24, 4:39 PM EDT | Special Weather Statement | MFL | Palm Beach | 51 min |
| May 24, 4:43 PM EDT | Areal Flood Advisory | MFL | Palm Beach | 2 hr |
| May 24, 4:46 PM EDT | Areal Flood Advisory | MFL | Glades, Hendry, Palm Beach | 2 hr |
| May 24, 4:46 PM EDT | Special Weather Statement | MFL | Palm Beach | 29 min |
| May 24, 4:59 PM EDT | Severe Thunderstorm Warning | MFL | Palm Beach | 46 min |
| May 24, 5:04 PM EDT | Special Marine Warning | MFL | 41 min | |
| May 24, 5:21 PM EDT | Special Weather Statement | MFL | Hendry | 39 min |
| May 24, 5:34 PM EDT | Special Weather Statement | MFL | Hendry | 41 min |
| May 24, 5:44 PM EDT | Special Marine Warning | MFL | 61 min | |
| May 24, 5:46 PM EDT | Special Weather Statement | MFL | Miami-Dade | 44 min |
| May 24, 5:47 PM EDT | Special Weather Statement | MFL | Palm Beach | 58 min |
| May 24, 5:52 PM EDT | Special Weather Statement | MFL | Broward | 23 min |
| May 24, 6:33 PM EDT | Special Marine Warning | MFL | 57 min | |
| May 24, 6:49 PM EDT | Special Weather Statement | MFL | Miami-Dade | 41 min |
| May 24, 7:14 PM EDT | Special Weather Statement | MFL | Miami-Dade | 31 min |
| May 24, 7:18 PM EDT | Special Marine Warning | MFL | 42 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.